MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED LAT STEM SIZE 5, SHORT NECK; HIP FEMORAL STEM

MEDACTA INTERNATIONAL SA STEM: QUADRA-H CEMENTLESS, HA COATED LAT STEM SIZE 5, SHORT NECK; HIP FEMORAL STEM
Model Number 01.12.35SN
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Fall (1848)
Date of Event 02/02/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Batch review performed on 9 february 2022.Lot 102366: (b)(4) items manufactured and released on 16-sep-2010.Expiration date: 2015-aug-31.No anomalies found related to the problem.To date, (b)(4) items of the same lot have been sold with no similar reported event.Preliminary investigation performed by r&d project manager.Based on event description the patient fell down in bathroom and after the event it is reported the breakage of the stem neck (size 5lat coupled with head 28xxl).It is not possible to evaluate if the breakage occurred due to the fall or if the patient fell down consequently to the stem neck breakage.Looking at the images attached to the complaint it is visible that the neck of the stem is broken.It is visible that, on the broken surface, there is a stair on the posterior side, it seems that the breakage occurs with a sudden bent.Unfortunately the broken surface is not clearly visible, for this reason it is not possible to evaluate if fatigue breakage waves (fatigue breakage) are present of not.Additionally also the upper part of the neck surface is not visible, for this reason it is not possible to evaluate if some signs of elecrocautering or scratches are present or not.Due the fact that the implant will not be available for the visual inspection we are not able to add more details to this analysis.The root cause of reported neck breakage is unknown.
 
Event or Problem Description
Revision surgery was performed 7 years and 2 months after the primary surgery because of a stem neck fracture after the patient fell (walking to the bathroom, turned his leg and fell).Stem body and cup were solidly attached, cup and stem were retroverted.Stem, trunnion, and acetabular components were removed.The acetabular component was removed to allow the insertion of a larger component.
 
Additional Manufacturer Narrative
Device returned on 28 august 2024 and further comprehensive evaluation will be performed.
 
Additional Manufacturer Narrative
Investigation performed by r&d project manager.All devices were received for analysis (stem, cup, head, liner).Looking at the stem body, it can be seen that the neck portion is broken approximately in the central region.The fractured surface shows a clear pattern of fatigue failure, with a step in the middle.Looking at the rim of the cup, some wear is visible and it is presumable that the neck stem has had repeated impacts with the cup.Looking at the outer surface of the liner, some scratches are visible, probably due to metal debris detached from the breakage of the neck stem and/or the rim of the cup.In addition, there are some huge marks on both the body of the stem and the outer surface of the cup, probably due to the revision surgery and not pertinent to the reported problem.Impingement marks correspond to the fracture initiation point; therefore, we can state that the stem breakage was initiated by the weakening of the stem due to impingement with the cup.
 
Additional Manufacturer Narrative
On (b)(6) 2024 we received the xrays.Clinical evaluation performed by medical affairs department in 2022, revision surgery was undertaken on a patient whose tha stem had fractured.Now, explants and some xray pictures are available.The system remained in situ for 7 years, despite rather evident malposition of the cup (retroverted and grossly horizontal) and probably some retroversion of the stem too.Also, the head used was an xl head, with a metal sleeve that envelops the stem neck, reducing the range of motion.Due to the suboptimal orientation of the components, impingement between the stem neck and cup rim was repeatedly taking place, presumably at hip flexion and surely at hip abduction (and combinations of the two).The location of impingement is very clearly marked on the stem neck and the cup rim.After years of progressive wear of the titanium alloy (the stem) by the harder stainless steel alloy (the cup), the resisting section decreased to the point of rupture and the neck broke, in the absence of a traumatic event.The cause for this event is clearly cup (and partially stem) malposition at primary surgery.

Brand Name
STEM: QUADRA-H CEMENTLESS, HA COATED LAT STEM SIZE 5, SHORT NECK
Common Device Name
HIP FEMORAL STEM
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, 6874
SZ   6874
Manufacturer Contact
stefano baj
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key13706924
Report Number3005180920-2022-00156
Device Sequence Number12095475
Product Code LZO
UDI-Device Identifier07630030802751
UDI-Public07630030802751
Combination Product (Y/N)N
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K093944
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2014
Device Explanted Year2022
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 10/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date08/31/2015
Device Model Number01.12.35SN
Device Catalogue Number01.12.35SN
Device Lot Number102366
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/07/2022
Supplement Date Received by ManufacturerNot provided
Not provided
Not provided
Initial Report FDA Received Date03/09/2022
Supplement Report FDA Received Date09/27/2024
10/01/2024
10/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/16/2010
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale